Iowa, 2021Drought in Iowa, June 1 to 30, 2021
June 1 to 30, 2021 · NWS DMX · 4 events in 4 counties and zones
Above normal temperatures combined with below normal rainfall continue to produce severe drought conditions across much of northwest Iowa during June.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures combined with below normal rainfall continue to produce severe drought conditions across much of northwest Iowa during June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 31, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1148 PM CDT Mon May 31 2021
...Updated 06z Aviation...
.DISCUSSION.../Tonight through Monday/
Issued at 212 PM CDT Mon May 31 2021
Fairly quiet across most of the forecast area as we head into the
afternoon. An area of light showers is exiting south central
Iowa, although radar returns suggest more rainfall than what was
actually realized due to influences from dry air. Hi-res models
highlight a few showers and storms over the next several hours as
a weak frontal boundary sags into northern Iowa. Confidence in any
sort of widespread, robust development is shaky at best as
kinematic support from a passing wave aloft has pushed off into
WI/IL, and surface winds are parallel to the frontal axis and
unfavorable for any strong convergence. Kept slight chance PoPs
running in the forecast to highlight the potential for an isolated
shower or storm. Any activity will diminish with the loss of
daytime heating. Later tonight into early Tuesday morning model
guidance suggests some fog development along and south of I-80.
Scattered to broken cloud cover lends some doubt with respect to
fog coverage and intensity at this point, but did go ahead and add
mention of patchy fog into the forecast.
Upper trough slowly swings through on Tuesday/Wednesday. Models are
still in a bit of disagreement with the speed and track of the main
low, but regardless provide enough broad scale lift to generate
sporadic light precipitation over the area. Location is difficult to
pin down at this juncture as convergence is very weak, so the
activity may be scattered and unorganized. Enough convective
instability is present to not rule out a few rumbles of thunder
on Wednesday. An upper ridge gradually builds over the central
conus over the latter half of the week. Southerly flow beneath the
ridge will bring warmer temperatures back into the region, and
eventually higher humidity as well as flow taps into Gulf
moisture. Highs in the mid to upper 80s look likely by Friday and
through the weekend. Model guidance suggests some areas may crack
into the 90s, but opted not to bump forecast above NBM since it is
already running near the upper end of the guidance spectrum.
Otherwise the bulk of the extended range forecast is dry as the
main upper jet is shunted north of the region. GEFS/ECENS both in
strong agreement with no precip late week and weekend. Our next
window for appreciable rainfall likely waits until an upper low
emerges from the southwest early next week.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1145 PM CDT Mon May 31 2021
There are few clouds around Iowa late this evening from previous
shower activity. Most of these bases are VFR. Fog is expected to
develop in southern Iowa, and will likely impact OTM at some point
overnight and into early Tuesday morning. Patchy fog may spread
up to DSM. Winds overall will be calm. CIGs across southern Iowa
may also drop to IFR. Light rain is possible, but not much is
expected in the way of precipitation.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Martin
AVIATION...Krull
Hazardous weather outlook, May 31, 6:24 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
724 PM CDT Mon May 31 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
724 PM CDT Mon May 31 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Low chances of non-severe thunderstorms return on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Lee
Drought, Emmet
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Severe drought continued across Emmet County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal throughout northern Iowa.
Drought, Kossuth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Severe drought expanded across all of Kossuth County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal throughout northern Iowa.
Drought, Palo Alto
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Severe drought remained across all of Palo Alto County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal as well.
Drought, Pocahontas
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Severe drought remained across all of Pocahontas County during June. Precipitation remained below normal for the entire month with temperatures well above normal. Streamflows fell well below normal as well.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in Iowa, June 1 to 30, 2021$3.1 million · 9 events
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957638, 957639, 957640, 957641.